Do carbidopa and levodopa cause hyperpigmentation?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: October 28, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Does Carbidopa-Levodopa Cause Pigmentation?

Yes, carbidopa-levodopa can cause skin pigmentation changes, including hyperpigmentation of the skin, dark discoloration of saliva, urine, and sweat, though these effects are generally clinically insignificant and cosmetic in nature.

Documented Pigmentation Effects

The FDA drug labels for carbidopa-levodopa explicitly document pigmentation-related adverse effects 1, 2:

  • Dark saliva, urine, and sweat are listed as common adverse reactions
  • Patients should be advised that "occasionally, dark color (red, brown, or black) may appear in saliva, urine, or sweat after ingestion" 1
  • While the color changes "appear to be clinically insignificant," garments may become discolored 1
  • Skin hyperpigmentation is documented in the adverse reactions profile 1, 2

Clinical Significance and Patterns

The pigmentation effects manifest in several ways:

Benign discoloration:

  • Dark bodily fluids (saliva, urine, sweat) are cosmetic issues that do not require treatment discontinuation
  • These changes are expected and patients should be counseled about them before starting therapy

Skin hyperpigmentation:

  • Can present as diffuse hyperpigmentation or localized changes
  • May mimic Laugier-Hunziker syndrome (hyperpigmented macules on oral/genital mucosa, fingers, toes, and nails) 3
  • A systematic review identified skin hyperpigmentation as one of several levodopa-related cutaneous complications 4

Important Caveat: Melanoma Risk

A critical distinction must be made between benign pigmentation and melanoma risk. The FDA labels emphasize that Parkinson's disease patients have a 2- to 6-fold higher risk of developing melanoma compared to the general population 1. However, it remains unclear whether this increased risk is due to:

  • The disease itself
  • Levodopa therapy
  • Other factors

Clinical recommendation: Patients on carbidopa-levodopa should undergo periodic skin examinations by dermatologists to monitor for melanoma, regardless of whether the increased melanoma risk is drug-related or disease-related 1, 4.

Practical Management

Patient counseling should include:

  • Expect possible dark discoloration of bodily fluids—this is harmless
  • Garments may become stained
  • Report any new or changing skin lesions immediately
  • Schedule regular dermatologic surveillance for melanoma screening

No dose adjustment or discontinuation is needed for benign pigmentation changes alone. The cosmetic nature of these effects does not impact the favorable benefit-risk profile of levodopa therapy for Parkinson's disease management.

budget:token_budget Tokens used this turn: 2773 Total tokens used: 2773 Remaining budget: 197227

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.